Alert archive / Tennessee / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Feb 28, 2011, 8:12 AM CST for 26 counties in Tennessee. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2011, 8:12 AM CST (14:12 UTC)
- Expired
- Feb 28, 2011, 3:08 PM CST
- In force
- 7 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
All 26 counties
Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
279 WGUS64 KOHX 281412 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 812 AM CST MON FEB 28 2011 ...A FLOOD WATCH IS IN EFFECT FOR THE SOUTHEASTERN HALF OF MIDDLE TENNESSEE UNTIL 400 PM... .LOCALLY EXCESSIVE RAINFALL IS POSSIBLE IN THE WATCH AREA THROUGH THE AFTERNOON. TNZ009>011-028>034-058-060>066-075-077>080-093>095-282200- /O.NEW.KOHX.FF.A.0002.110228T1412Z-110228T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON- FENTRESS-LEWIS-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 812 AM CST MON FEB 28 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE... INCLUDING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CLAY... COFFEE...CUMBERLAND...DE KALB...FENTRESS...GILES...GRUNDY... JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY... OVERTON...PICKETT...PUTNAM...RUTHERFORD...SMITH...TROUSDALE... VAN BUREN...WARREN...WAYNE...WHITE AND WILSON. * UNTIL 4 PM CST THIS AFTERNOON * LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THE AFTERNOON IN THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 19
1 follow-up statement
852 WGUS64 KOHX 282108 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 308 PM CST MON FEB 28 2011 ...THE FLOOD WATCH FOR PARTS OF MIDDLE TENNESSEE IS NOW CANCELLED... .THE HEAVY THUNDERSTORM RAINS HAVE NOW PUSHED EAST OF THE CUMBERLAND PLATEAU. TNZ009>011-028>034-058-060>066-075-077>080-093>095-282215- /O.CAN.KOHX.FF.A.0002.000000T0000Z-110228T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON- FENTRESS-LEWIS-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 308 PM CST MON FEB 28 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR A LARGE PART OF EASTERN AND SOUTHERN MIDDLE TENNESSEE HAS BEEN CANCELLED. ALTHOUGH A HANDFUL OF FLOOD ADVISORIES REMAIN IN EFFECT FOR PARTS OF THE MID STATE...THE HEAVIEST THUNDERSTORM RAINS HAVE NOW PUSHED EAST OF THE CUMBERLAND PLATEAU...AND NO LONGER THREATEN OUR AREA. $$ 19
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 5:42 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 28, 5:42 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 542 AM CST MON FEB 28 2011 .UPDATE...FOR 28/12Z AVIATION FORECAST && .AVIATION... GRAVITY WAVE MOVING THROUGH NORTHERN MISSISSIPPI SOUTHWESTERN TENNESSEE HAS FIRED CONVECTION IN THESE AREAS. POWERFUL UPPER LEVEL JET RUNNING WEST TO EAST ACROSS MIDDLE TENNESSEE WITH 60 PLUS KNOT LOW LEVEL JET RUNNING SOUTHWEST TO NORTHEAST THROUGH MIDDLE TN. MID-LEVEL LAPSE RATES 8 DEGS CELSIUS PER KILOMETER. SURFACE LOW BACK IN WESTERN ARKANSAS WILL MOVE EAST TODAY. BOTTOM LINE...LOOK FOR THUNDERSTORMS ACROSS THE MID STATE...SOME WITH DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. CONDITIONS SHOULD IMPROVE AFTER 28/18Z AT BNA AND AFTER 01/00Z AT CSV. BOYD && .PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 28 2011/ DISCUSSION...COLD FRONT WILL MOVE INTO THE MIDSTATE THIS MORNING WITH A BANG. SPC HAS ISSUED A MODERATE RISK OF SVR TSTMS. THE UPPER SUPPORT IS IN 2 PARTS. FIRST PART IS THE WAVE MOVING THROUGH THE MIDWEST(NW IL). SECOND PART IS LOCATED IN OK. THE 2ND WAVE WILL LIKELY PROVIDE THE ENCOURAGEMENT FOR TSTMS TO TURN SVR IN OUR AREA. SATELLITE SHOWS AN AREA OF ENHANCED TOPS OVER S CNTRL AR MOVING RAPIDLY NEWD UP THE FRONT. LOCAL WRF MODEL INDICATING MAIN LINE WILL ENTER STEWART COUNTY AROUND 12-13Z...16Z FOR NASHVILLE AND 19Z FOR CROSSVILLE. HOVEVER...HAVE HELD ON TO A MENTION OF THUNDER IN THE CNTRL SECTION IN THE EVENT THIS TIMING IS TOO FAST. THREAT MIX HAS THE KITCHEN SINK...TORNADOES...HAIL...WIND. A GOOD SHOT OF COLD AIR BEHIND THE FRONT. 850MB TEMPS DROP FROM A BALMY 12C TO AROUND 2-4C BY TUE AM. THIS MEANS SFC MIN TEMPS WILL DROP INTO THE LOW 30S BY DAYBREAK TUE AM. SFC RIDGE MOVES INTO THE AREA FOR TUE/WED WITH LOTS OF NEARLY CLEAR SKIES. A SECONDARY COLD FRONT DROPS SEWD OUT OF THE MIDWEST AND ENTERS THE MIDSTATE WED PM. HOWEVER...THERE IS LITTLE IF ANY MOISTURE TO WORK WITH...SINCE THERE WAS NO CHANCE FOR RETURN FLOW. SO WE EXPECT TO BE DRY THROUGH THU NGT. SLY FLOW RETURNS ON THU AND ANOTHER FRONT DEVELOPS IN THE PLAINS. CHANCE OF RAIN BEGINS ON FRI AND INCREASES ON SAT AS THE FRONT MOVES THROUGH THE MIDSTATE. ANOTHER SHOT OF COLD AIR FOR SAT NGT THROUGH MON WITH NIGHTTIME LOWS DROPPING BACK INTO THE LOW TO MID 30S. && .OHX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ008>011-027>034- 059>066-075-077>080-094-095. && 01
Hazardous weather outlook, Feb 28, 5:00 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CST MON FEB 28 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-011130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 500 AM CST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY. A STRONG COLD FRONT WILL COMBINE WITH AN UNSTABLE, HIGHLY-SHEARED ENVIRONMENT TO PRODUCE SEVERE STORMS ACROSS THE MID STATE. THE PRIMARY THREATS ARE DAMAGING STRAIGHT-LINE WINDS, LARGE HAIL, AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN ROSE
In the hours before
Local storm report, Feb 28, 6:49 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLOOD 6 NNE CAMDEN 36.14N 88.06W
02/28/2011 BENTON TN PUBLIC
PUBLIC REPORTED FLOODING OF LOWER BIG SANDY ROAD BETWEEN
BIG SANDY AND HWY 641.
&&
JLMSpecial weather statement, Feb 28, 6:55 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 655 AM CST MON FEB 28 2011 TNZ056-281400- PERRY- 655 AM CST MON FEB 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY... AT 645 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DECATURVILLE...OR 16 MILES WEST OF LINDEN... MOVING NORTHEAST AT 40 MPH. THIS STORM HAS EXHIBITED ROTATION AND IS BEING MONITORED CLOSELY. NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. BOYD
Local storm report, Feb 28, 7:08 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLOOD 7 W CLARKSVILLE 36.56N 87.47W
02/28/2011 MONTGOMERY TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED 4 TO 6 INCHES WATER AT
THE INTERSECTION OF JIM TAYLOR ROAD AND LAKE ROAD.
&&
JLMLocal storm report, Feb 28, 7:16 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 6 N CHARLOTTE 36.27N 87.35W
02/28/2011 E1.00 INCH DICKSON TN AMATEUR RADIO
QUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.
&&
JLMLocal storm report, Feb 28, 7:30 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FUNNEL CLOUD CLARKSVILLE 36.56N 87.35W
02/28/2011 MONTGOMERY TN PUBLIC
FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
TIME BETWEEN 700 AM AND 715 AM.
&&
JLMLocal storm report, Feb 28, 7:38 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD 11 NW SPRINGFIELD 36.61N 87.02W
02/28/2011 ROBERTSON TN LAW ENFORCEMENT
ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
TOWN OF ADAMS.
&&
JLMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 5:16 AM CST | Wind Advisory | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, Davidson and 21 more | 13 hr |
| Feb 28, 5:55 AM CST | Flash Flood Warning | OHX | Benton, Houston, Humphreys, Montgomery, Robertson, Stewart | 3 hr |
| Feb 28, 6:10 AM CST | Severe Thunderstorm Warning | OHX | Benton, Dickson, Houston, Humphreys | 35 min |
| Feb 28, 6:35 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery | 25 min |
| Feb 28, 6:52 AM CST | Flash Flood Warning | OHX | Benton, Cheatham, Davidson, Dickson, Houston, Humphreys and 4 more | 5 hr |
| Feb 28, 6:58 AM CST | Tornado Warning | OHX | Hickman, Lewis, Perry | 32 min |
| Feb 28, 7:00 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 30 min |
| Feb 28, 7:33 AM CST | Flash Flood Warning | OHX | Benton, Cheatham, Dickson, Hickman, Humphreys, Lewis and 3 more | 6 hr |
| Feb 28, 7:57 AM CST | Flash Flood Warning | OHX | Cheatham, Davidson, Sumner, Williamson | 6 hr |
| Feb 28, 8:12 AM CST | Flash Flood Warning | OHX | Davidson, Macon, Rutherford, Smith, Sumner, Trousdale and 1 more | 6 hr |
| Feb 28, 8:20 AM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Marshall, Maury | 55 min |
| Feb 28, 8:36 AM CST | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 2 more | 6 hr |
| Feb 28, 8:43 AM CST | Flash Flood Warning | OHX | Benton, Houston, Humphreys, Montgomery, Robertson, Stewart | 3 hr |
| Feb 28, 9:01 AM CST | Flash Flood Warning | OHX | Giles, Hickman, Lawrence, Lewis, Marshall, Maury and 3 more | 6 hr |
| Feb 28, 9:23 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford, Warren | 25 min |
| Feb 28, 9:30 AM CST | Tornado Warning | OHX | Bedford, Coffee | 15 min |
| Feb 28, 10:19 AM CST | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 26 min |
| Feb 28, 11:12 AM CST | Areal Flood Advisory | OHX | Bedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more | 6 hr |
| Feb 28, 11:31 AM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Williamson, Wilson | 44 min |
| Feb 28, 11:47 AM CST | Tornado Warning | OHX | Cannon, DeKalb, Rutherford | 28 min |
| Feb 28, 11:50 AM CST | Areal Flood Advisory | OHX | Benton, Cheatham, Davidson, Dickson, Houston, Humphreys and 5 more | 3 hr |
| Feb 28, 11:56 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 34 min |
| Feb 28, 12:18 PM CST | Tornado Warning | OHX | Coffee, Grundy, Van Buren, Warren | 27 min |
| Feb 28, 12:49 PM CST | Severe Thunderstorm Warning | OHX | Grundy | 14 min |
| Feb 28, 1:58 PM CST | River Flood Warning | OHX | Davidson | 59 min |
| Feb 28, 2:08 PM CST | River Flood Advisory | OHX | Davidson | 10 hr |
| Feb 28, 2:08 PM CST | River Flood Advisory | OHX | Davidson | 10 hr |
| Feb 28, 2:08 PM CST | River Flood Advisory | OHX | Davidson | 117 min |
Nearby
Flash Flood Watches in Tennessee, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.